NEWBEE LOOKING FOR ADVICE

HELLO EVERYONE, I WAS DIAGNOSED WITH GCA (TEMPORAL) 3 MONTHS AGO AFTER ALMOST A YEAR OF FEELING GENERALLY UNWELL WITH WEIGHT LOSS, DIZZINESS, TINGLING TOES ETC. & THEN THE HEADACHE STARTED LEFT SIDE ONLY. I WAS FORTUNATE TO BE SEEN BY A YOUNG LOCUM & HE SUSPECTED GCA, WHICH I HAD NEVER HEARD OF & PROMPTLY PUT ME ON 40mg PREDNISOLONE. SYMPTOMS IMPROVED BUT HAVE NEVER REALLY GONE COMPLETLY, BLOOD TESTS REVEALED SUSPECTED GCA BUT BIOPSY, WHICH WAS DONE LATER (4 WEEKS) WAS NEGATIVE. I REDUCED THE STEROIDS ON MY GP'S ADVICE OVER THE NEXT 6 WEEKS DOWN TO 20mg BUT HAD A REALLY BAD RELAPSE WITH SEVERE PAIN IN MY LEFT EYE & UPPER JAW ETC. BACK UP TO 40mg BUT THE SIDE EFFECTS ARE HORRENDOUS, SHAKING, FEELING OUT OF CONTROL, FATIGUE, CRAMP IN MY LEGS & TOES THE LIST GOES ON, NO-ONE SEEMS TO KNOW MUCH ABOUT THIS CONDITION HERE & I WOULD LOVE SOME ADVICE ON WHAT TO EXPECT. MY GP SEEMS TO THINK THAT I WILL GET BETTER BUT I DO GET VERY DEPRESSED AS I CAN'T SEEM TO DO VERY MUCH WITHOUT FEELING SO TIRED. CAN ANYONE GIVE ME AN IDEA OF HOW I CAN HELP MYSELF WITH THIS PLEASE?

10 Replies

oldestnewest
  • Hi Theresa

    I also have GCA, and RA too. This has been my experience. When I was diagnosed with GCA 16 months ago my RA consultant put me on 70mg steroids straight away, to try to avoid blindness, so I'm surprised your dose was only 40mg. The dose was dropped to 60mg for quite a while, and some of the symptoms you describe are probably from the steroids rather than GCA - I was high as a kite for a while, and aggressive, clumsy, etc - all due to the steroids. I never had a biopsy because apparently its not worth doing once you've started the meds.

    I'm told that the average length of an attack of GCA is 2-3 years, however some people never experience a remission - hope that's not us! I am currently on 15mg and trying to drop to 10mg for a hip operation, but the GCA is not cooperating at the moment, so it may be next year. When it flares up I get the bad headache, sore scalp, piercing pain in the left temple and swollen glands round the left side of my face. I also now have pulsatile tinnitus.

    The main thing is to keep your dose high enough - there are several people on the forum who have lost the sight of one eye to GCA. The tiredness is just part of the big picture, and you mustn't feel bad about it!

    Hope this helps a bit, and all the best -

    venezia1

  • I don't have GCA - so hopefully If I'm not absolutely right will someone else correct me! But would you be able to ask for a second opinion? You seem to have quite severe symptoms and the drug doesn't seem to be hitting the spot......Just a thought. Whether you get one and how, I guess is down to your postcode.

    Agree with Venezia1 - tiredness does seem to be a big feature of PMR and GCA. Probably the stress and pain coupled with very fierce drugs are to blame. Sitting it out is the hardest thing to do, especially if you were active before this hit you. You really have to work on calming down and accepting for the time being (so easily said, so hard to do, I speak from experience). If you can, plan on doing only a few things each day.

    Very best wishes to you and I do hope you can find some sort of resolution soon! Hang on in there.

  • I was diagnosed with GCA in 2006, following a PMR diagnosis in 2001. It's unfortunate, but fatigue can be both a symptom of PMR/GCA and a side effect of the steroids, so we often get a double whammy.

    The main problem you face right now is getting your head round it all and being able to sort out what can be left undone and what must be done (there's also a middle section, the I-will-do-it-if-I-feel-able). If you can take some time out to take control, it's a little easier to do given time to think things through.

    You don't say that you are under the care of a Rheumatologist? That's where you should be with GCA and if you are not push hard for a referral. Most GP's have little knowledge of either PMR or GCA or prescribing long-term steroids (they are used to short term use for things like chest infections) and GCA is serious enough for an urgent or emergency referral, particularly as you say the symptoms haven't fully cleared.

    The side effects of Prednisolone can be distressing, but I always managed to get through by thinking that taking them was really a no-brainer. I would rather take them and not risk losing my sight. The side effects do gradually disappear of course once you begin reducing the dose - and that in itself can be a bumpy journey - a specialist can see you started on it and we are always here for the in-between bits!

  • Hi Theresa49,

    Sorry to hear of your problems, but I really feel you should be under the care of a Rheumatologist. Most GPs seem to have a very scant knowledge of GCA and long-term use of steroids. I have had GCA since November 2010 and have had good care from my Rheumatologist, but I have been to some GPs in the Practice and they actually admit to knowing nothing about the condition, which I think is appalling and very unprofessional. Please seek proper advice and I am sure you will get on the correct dose of steroids with gradual reduction. Try to take things easier and accept that for the time being you may not feel up to doing as much as usual, but keep yourself attempting most things but more gently. Be kind to yourself. Difficult, I know.

    Kind regards and good wishes

    Tomasina

  • Theresa49

    I suggest you visit these two web site. PMRGCAuk (National Charity) pmrgcauk.com and

    pmr-gca-northeast.org.uk/. Both of these sites have a wealth of information on GCA and some people's stories,

    They also list Support Groups, one of which you may be near.

    You are correct, you need to find out as much as possible.

  • Hello everyone,

    May I thank you all for your time to answer my question & give me some real good advice on this condition. I am so encouraged to know that there is help out there & I feel such sympathy for those of you with much worse symptoms than me with both conditions. I saw a rheumatologist in august, who confirmed suspected GCA but not PMR & said he would write to my GP. This he did with advice on reducing steroids 'as & when' symptoms improved unless my sight became affected etc. & then to contact him. I am 64 & live in Warwickshire, our local hospital has had most of its services taken away & we have to go to Coventry university hospital which is very big, understaffed & struggling I'm afraid. Nevertheless, I am going to take all the advice you have given me & 'get my head round it' take naps when I feel I have to instead of trying to struggle on. I am so used to being very active & this is the problem. Thank you all once again, I will keep you informed,

    God bless

  • Poor theresa49, I can tell you that the side effects from high doses of prednisolone are truly horrendous - but hang in there! Things really do improve as the dose comes down. I was kept on 40mgs for many, many months, because I had a bad cold that would just not go away. The side effects included feeling like a zombie, heavylegs, moon face, occasionally feeling as if I was having a heart attack, skin splitting open on hands and feet and exhaustion. Awful! But in a way it was worth it, because such a long spell on 40mgs meant that my ESP and CPR came right down to around 5, which was a very good place to be when starting to bring the dose down. And you really do feel better and the side effects gradually disappear. Be patient and count one day at a time. Good luck!

  • theresa49: You have my sympathy and empathy. I am 92 and on my fourth year of GCA. First, I must emphasize that each GCA victim in different. My case is not your case. That said, you may find my story interesting. Look for it at frontal-lobe.info: frontal-lobe.info/gca/gca.html

    I urge you to join the support group at pmrandgca.forumup.co.uk/ where you will find a group of very smart women who have PMR and/or GCA. Don't be mislead by all the tea-party chatter. Describe your case and you will get lots of help and encouragement. Also, they can direct you to local support groups. (Use the "View posts since last visit" to simplify your visits.)

  • You must see a Rhumy.They should have the knowledge. Steriods have caused me a lot of problems with side affects. A very slow reduction (with advice) might be the answer. I am up and down like a yoyo. Managed to get down to 10mg a day. I have had to give in to taking things easy. Not doing housework, or anything to strenuous. Gentle exercise recommended to keep the muscles working.

    Good Luck

  • I can't thank you all enough for all the good advice. I have learned more in the last 2 days regarding this condition through reading your messages & going to the links provided than in the last 3 months! It is a question of trying to live with the side effects knowing that eventually things will improve. I am so encouraged knowing that the way I feel will get better with time.

    Thank you once again.

You may also like...